Wisconsin, 2013

Flood and Damaging Winds in Wisconsin, May 30 to 31, 2013

May 30 to 31, 2013 · NWS ARX · 9 events in 7 counties and zones

For the second straight day, thunderstorms developed during the afternoon across western Wisconsin. Some of these storms produced damaging winds from central Grant County northeast into Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second straight day, thunderstorms developed during the afternoon across western Wisconsin. Some of these storms produced damaging winds from central Grant County northeast into Adams County. A wind gust of 70 mph occurred near Lancaster (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 11:25 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 30, 11:25 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CDT THU MAY 30 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM CDT THU MAY 30 2013

CURRENTLY AS OF 0830Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT
ANALYSIS SHOWED UPPER TROUGHING FROM THE NORTHEAST PACIFIC INTO THE
NORTHERN ROCKIES WITH AN UPPER LOW IN NORTHEAST WYOMING...WHILE
DOWNSTREAM RIDGING WAS PRESENT ACROSS THE EASTERN U.S.. ALSO TO NOTE
ON WATER VAPOR IS A FAIRLY POTENT SHORTWAVE OVER THE TEXAS AND
OKLAHOMA PANHANDLES IN THE BASE OF THIS TROUGHING. NEARLY
UNIDIRECTIONAL SOUTH TO SOUTHWEST FLOW EXISTED BETWEEN THE TROUGHING
AND RIDGING... WITH SOME VERY STRONG WINDS AT 850MB. VWP AND
PROFILER DATA SHOWED SPEEDS OF 50-65 KT FROM CENTRAL OKLAHOMA INTO
SOUTHERN MINNESOTA. THESE WINDS WERE TRANSPORTING COPIOUS AMOUNTS OF
MOISTURE NORTHWARD...NOTED BY PRECIPITABLE WATER VALUES OF 1.5-1.75
INCHES OR 150-180 PERCENT OF NORMAL. NUMEROUS SHORTWAVES...SOME
CONVECTIVELY INDUCED...RIDING THROUGH THE MID LEVEL FLOW HAS BEEN
INTERACTING WITH THE MORE SUMMER-LIKE AIRMASS TO CONTINUE TO PRODUCE
SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS. MUCH OF THE
FORECAST AREA LIES IN THE WARM SECTOR OF A LOW PRESSURE SYSTEM BACK
IN THE DAKOTAS. MAIN WARM FRONT HAS LIFTED INTO NORTHERN WISCONSIN
WHILE THE COLD FRONT IS WELL BACK TO THE WEST IN CENTRAL SOUTH
DAKOTA.

MODELS ARE IN GOOD AGREEMENT ON THE SYNOPTICS THROUGH TONIGHT...
INDICATING THAT THE UPPER TROUGHING FROM WYOMING INTO THE TEXAS
PANHANDLE WILL SHIFT EAST NORTHEAST INTO THE FORECAST AREA BY 06Z
TONIGHT. THERE ARE SOME DECENT 500MB HEIGHT FALLS BETWEEN 18Z-06Z
OVER THE FORECAST AREA...ON THE ORDER OF 60-90 METERS. THE DPVA FROM
THE APPROACH OF THIS UPPER TROUGH...AS WELL AS VARIOUS SHORTWAVES
AND CONVECTIVELY INDUCED SHORTWAVES AHEAD OF IT...SUGGESTS PLENTY OF
FORCING FOR CONVECTION. MODELS HAVE SHOWN THIS FOR MANY DAYS AS
WELL. THIS FORCING MAY MAKE IT HARD TO BUILD A LOT OF INSTABILITY...
COMPARED TO YESTERDAY WHERE WE HAD PLENTY OF SUNSHINE BEFORE
CONVECTION ERUPTED. RAP/NAM/GFS SOUNDINGS ALL SUGGEST ANY 0-1 MLCIN
FROM NOCTURNAL INFLUENCES BEING NEARLY COMPLETELY GONE BY 15Z.
THEREFORE IT IS CONCEIVABLE FOR CONVECTION TO FIRE SHORTLY
THEREAFTER WHEN 0-1 MLCAPE IS ONLY AT 800-1500 J/KG. HRRR/RAP MODELS
SHOW CONVECTION FIRING IN THAT 15-16Z WINDOW...IN AGREEMENT WITH THE
ABOVE ANALYSIS. THE CONVECTION MAY STABILIZE THINGS BRIEFLY...BUT
PERSISTENT HEATING THROUGH THE DAY COMBINED WITH SOUTHERLY WARM
ADVECTION OF INSTABILITY SHOULD PROVIDE FUEL TO CONTINUE PERIODS OF
CONVECTION THROUGH THE DAY AND INTO THE EVENING. PASSAGE OF THE
UPPER TROUGH AND NOCTURNAL COOLING SHOULD ALLOW CONVECTION TO
SUBSIDE AFTER MIDNIGHT.

REGARDING SEVERE POTENTIAL...THE LIMITATION OF BUILDING A LOT OF
CAPE IS A HINDRANCE. 0-6KM SHEAR FROM THE 30.00Z NAM/GFS IS
GENERALLY PROGGED AT 25-30 KT THROUGH THE DAY...FAVORING FOR MORE OF
A MULTI-CELL SITUATION. WITH INSTABILITY STRUGGLING...NOT THINKING
MUCH IN THE WAY FOR SEVERE HAIL. BULK OF THE AFOREMENTIONED 0-6KM
SHEAR IS IN THE 0-3KM LAYER...AND COMBINED WITH 850MB WINDS PROGGED
IN THE AFTERNOON AND EVENING OF 45-50 KT DOES BRING UP A CONCERN FOR
THE STORMS TO PRODUCE STRONG TO DAMAGING WIND GUSTS. 0-1KM SHEAR IS
QUITE HIGH AS WELL FOR THE AFTERNOON AND EVENING...SIMILAR TO 0-3KM
OF 25-30KT...SO WE MAY WANT TO WATCH FOR POSSIBLE TORNADOES TOO.
THIS WOULD BE ESPECIALLY TRUE ALONG ANY CONVECTIVE OUTFLOW BOUNDARY
AND/OR IF WE CAN GET MORE DAYTIME HEATING THAN EXPECTED.

ON THE FLOODING FRONT...MORE INFORMATION CAN BE FOUND IN THE
HYDROLOGY SECTION BELOW. BRIEFLY...THE PATTERN TODAY INTO THIS
EVENING IS VERY FAVORABLE FOR STORMS TO TRAIN ACROSS THE SAME AREAS
AS THEY MARCH SOUTH TO NORTH. WITH PRECIPITABLE WATER VALUES STAYING
UP IN THE 1.5-1.75 INCH RANGE ANY STORM CAN PRODUCE HEAVY RAIN. WITH
GROUNDS ALREADY SATURATED...FLASH FLOODING IS CERTAINLY POSSIBLE...
ESPECIALLY SOUTH OF I-90 WHICH WAS REALLY IMPACTED FROM YESTERDAY
INTO LAST NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 333 AM CDT THU MAY 30 2013

LOW PRESSURE OVER THE EASTERN DAKOTAS PUSHES SOUTHEAST LATE FRIDAY
MORNING INTO FRIDAY AFTERNOON DRIVING THE FRONT ACROSS THE FORECAST
AREA. DEPENDING ON THE TIMING OF THIS FRONT...SEVERE WEATHER POSSIBLE
ON FRIDAY. FORECAST MODELS ARE IN REASONABLE AGREEMENT...SHOWING
0-3 KM MUCAPE VALUES CLIMBING TO 2000 TO 3000 J/KG. SHEAR IS ALSO
RAMPING UP LATE FRIDAY MORNING INTO FRIDAY AFTERNOON WITH 0-6 KM
BULK SHEAR INCREASING TO 45 TO 55 KTS. THE HIGHEST INSTABILITY
APPEARS TO BE OVER FAR NORTHEAST IOWA AND INTO EXTREME SOUTHWEST
WISCONSIN. WILL HAVE TO KEEP A VERY CLOSE WATCH ON THIS OVER THE
NEXT FEW MODEL RUNS. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE THE MAIN HAZARDS FROM THESE STORMS. BUT AGAIN...THE
SEVERE THREAT AREA WILL DEPEND ON WHERE THE BOUNDARY IS LOCATED
LATE FRIDAY MORNING INTO FRIDAY AFTERNOON AND HOW MUCH SURFACE
HEATING IS REALIZED. A DRY SLOT PUSHES INTO THE FORECAST AREA LATE
FRIDAY NIGHT AS THE LOW PUSHES EAST INTO THE WESTERN GREAT LAKES.
THERE SHOULD BE A DRY PERIOD AS THE LOW MOVES IN...BUT THEN
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ON SATURDAY AS THE
LOW SLIDES ACROSS THE REGION. AN UNSEASONABLY COOL AIRMASS MOVES
INTO REGION ON SUNDAY. 850 MB TEMPERATURES FALL TO 0 C OVER
NORTHERN WISCONSIN AND TO AROUND 2 C OVER NORTHEAST IOWA. THIS
WILL SET THE STAGE FOR A CHILLY NIGHT ACROSS THE AREA SUNDAY NIGHT
INTO EARLY MONDAY MORNING. ECMWF 850 MB TEMPERATURE STANDARDIZED
ANOMALIES FALL TO AROUND -1.5...INDICATIVE OF AN ANOMALOUSLY COLD
AIRMASS. TEMPERATURES WILL PLUMMET INTO THE UPPER 30S OVER FAR
NORTHERN WISCONSIN. WILL HAVE TO KEEP A VERY CLOSE WATCH ON LOWS OVER
NORTH CENTRAL AND CENTRAL WISCONSIN WHERE TYPICAL COLD SPOTS SUCH
AS SPARTA AND BLACK RIVER FALLS COULD SEE LOWS DIP INTO THE UPPER
30S...LEADING TO FROST FORMATION. COOL HIGH PRESSURE REMAINS OVER
THE REGION THROUGH TUESDAY...WITH HIGHS ONLY IN THE 60S. HIGH
PRESSURE PUSHES EAST OF THE REGION LATE TUESDAY INTO WEDNESDAY AS
A TROUGH DIGS INTO THE DAKOTAS. SOUTHERLY FLOW DEVELOPS OVER THE
AREA HELPING TO USHER IN WARMER TEMPERATURES. THE TROUGH WILL MOVE
INTO THE FORECAST AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY
BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1225 PM CDT THU MAY 30 2013

FORECAST THIS PERIOD REMAINS DIFFICULT...ESPECIALLY THIS AFTERNOON
AND EVENING. ANOTHER ROUND OF MORE WIDESPREAD SHRA/TSRA EXPECTED TO
SPREAD ACROSS THE TAF SITES THIS AFTERNOON/EVENING WITH PERIOD OF
MVFR CIGS AND IFR/MVFR VSBYS IN STRONGER STORM CORES. GENERALLY LEFT
TSRA MENTION IN TAFS FOR THIS AFTERNOON AS VCTS AND CB DUE TO
UNCERTAINTIES OF THE TIMING AND TSRA PASSING OVER A TAF SITE. PLAN
ON TAF UPDATES AS CONVECTION MODE/TIMING BECOME CLEARER THRU THE
AFTERNOON.

TIGHT PRESSURE GRADIENT REMAINS OVER THE AREA THIS AFTERNOON FOR
SOUTH WINDS 15-20KT G25-30KTS. GRADIENT RELAXES A BIT TONIGHT BUT
WIND LOOK TO REMAIN SOUTH 10-15KTS...FOR GOOD BOUNDARY LAYER
STIRRING/MIXING TO LIMIT BR FORMATION. ONCE THE MID LEVEL TROUGH
AXIS PASSES TONIGHT...SFC TO MID LEVEL FLOW SWINGS A BIT MORE
SOUTHWEST...BRINGING SOME SLIGHTLY DRIER AIR INTO THE AREA.
GENERALLY SCT030 CLOUDS EXPECTED LATER TONIGHT/FRI MORNING BEHIND
THIS PASSING FEATURE.

&&

.HYDROLOGY...TODAY AND TONIGHT
ISSUED AT 333 AM CDT THU MAY 30 2013

HEAVY RAIN FELL ACROSS THE AREA WEDNESDAY AFTERNOON AND EVENING
WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES REPORTED ACROSS PORTIONS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN...WITH LOCALLY HIGHER AMOUNTS OF 4 INCHES REPORTED. AN
ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED ACROSS THE AREA
TODAY THROUGH THIS EVENING...WHICH COULD LEAD TO FLASH FLOODING.
IT WILL NOT TAKE MUCH RAIN OVER THE SATURATED SOILS TO CREATE
FLOODING ISSUES. ALSO...AREA RIVERS WILL SEE RISES AND POSSIBLE
FLOODING WITH ANY ADDITIONAL RAINFALL RECEIVED. HAVE EXPANDED THE
FLASH FLOOD WATCH NORTHWARD...INCLUDING AREAS ALONG AND SOUTHWEST
OF INTERSTATE 94 CORRIDOR EXCLUDING JUNEAU COUNTY

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ032>034-041-042-
     053>055-061.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ079-086>088-
     094>096.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...AJ/WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RRS
HYDROLOGY....WETENKAMP
Hazardous weather outlook, May 30, 11:01 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT THU MAY 30 2013

WIZ017-029-043-044-311100-
ADAMS-CLARK-JUNEAU-TAYLOR-
1201 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THIS
EVENING...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL POSSIBLE.
THIS COULD RESULT IN FLASH FLOODING OR RIVER FLOODING.

A FEW OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND EARLY THIS
EVENING...WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FOR PARTS OF THE AREA ON FRIDAY...WITH
ISOLATED CHANCES SATURDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

SOME RIVERS AND STREAMS COULD RUN HIGH THROUGH THE WEEKEND.

THUNDERSTORM CHANCES RETURN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MANLY BETWEEN 2 PM AND 7 PM. RAINFALL REPORTS ARE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-
042-053>055-061-311100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1201 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT ALONG WITH SEVERAL AREAL FLOOD AND
RIVER FLOOD WARNINGS.

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THIS
EVENING...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL POSSIBLE.
THIS COULD RESULT IN MORE FLASH FLOODING OR RIVER FLOODING.

A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EARLY THIS
EVENING...WITH DAMAGING WINDS...ISOLATED TORNADOES AND THE HEAVY
RAINS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FOR PARTS OF THE AREA ON FRIDAY...WITH
ISOLATED CHANCES SATURDAY AFTERNOON. THERE WILL BE A SMALL SEVERE
THREAT FRIDAY...MOSTLY FOR NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN. FLASH FLOODING...LARGE HAIL AND DAMAGING WINDS ARE THE
THREATS.

MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND.

THUNDERSTORM CHANCES RETURN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY BETWEEN 2 PM AND 7 PM. SPOTTERS MAY BE NEEDED
AGAIN ON FRIDAY OVER PARTS OF NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN.

RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/RIECK/RRS

In the hours before

Special weather statement, May 30, 11:33 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 PM CDT THU MAY 30 2013

IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ017-029-032>034-
041>044-053>055-061-301930-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1233 PM CDT THU MAY 30 2013

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE DEVELOPING ACROSS
THE AREA EARLY THIS AFTERNOON. THESE WERE MOVING NORTH AT ABOUT
50 MPH. AS THEY PASS...EXPECT BRIEF HEAVY RAIN AND SOME GUSTY WINDS.

A TORNADO WATCH IS IN EFFECT THIS AFTERNOON. EARLY THIS AFTERNOON
THE MAIN THREAT FROM ANY THUNDERSTORMS THAT WOULD BECOME SEVERE
WOULD BE DAMAGING WINDS. BY LATER THIS AFTERNOON AND EARLY THIS
EVENING...WINDS ALOFT ARE EXPECTED TO CHANGE DIRECTION A BIT...
AND ANY STORMS THAT WOULD BECOME SEVERE COULD PRODUCE BOTH THE
DAMAGING WINDS AND ISOLATED TORNADOES.

RRS

The radar

The La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Jackson

When
May 30, 12:45 PM CST to May 31, 9:00 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested over two feet above the flood stage at 49.31 feet.

Thunderstorm Wind, Grant

When
May 30, 1:43 PM CST
Where
Grant County, 1.47 mi SSE of Lancaster
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.830, -90.710

A wind gust of 70 mph occurred just south of Lancaster.

Thunderstorm Wind, Richland

When
May 30, 2:17 PM CST
Where
Richland County, 2.61 mi ENE of Orion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.210, -90.380

Trees were blown down west of Gotham near the Grant County line.

Thunderstorm Wind, Adams

When
May 30, 2:56 PM CST
Where
Adams County, 4.06 mi NW of Big Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.160, -89.860

Trees and power lines were blown down west of Big Flats.

Thunderstorm Wind, Adams

When
May 30, 3:16 PM CST
Where
Adams County, 0.69 mi N of Adams
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.960, -89.820

Trees and power lines were blown down in Adams.

Thunderstorm Wind, Adams

When
May 30, 3:27 PM CST
Where
Adams County, 5.4 mi ENE of White Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.860, -89.770

Trees and power lines were blown down southwest of Grand Marsh.

Thunderstorm Wind, Crawford

When
May 30, 4:55 PM CST
Where
Crawford County, 5.53 mi S of Eastman
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.090, -91.020

An estimated wind gust of 60 mph occurred south of Eastman.

Thunderstorm Wind, Vernon

When
May 30, 5:25 PM CST
Where
Vernon County, 0.85 mi SE of Bud
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.560, -90.970

An estimated wind gust of 65 mph occurred west of Viroqua.

Thunderstorm Wind, La Crosse

When
May 30, 5:46 PM CST
Where
La Crosse County, 1.7 mi SE of West la Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.830, -91.230

Trees were blown down in the city of La Crosse.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451736, 449664, 449668, 449851, 449853, 449854, 449859, 449857, 449861.